Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

ICU TopicsToxicology

ICU · Toxicology

Salicylate Poisoning

Also known as Aspirin overdose · Salicylate toxicity · Urinary alkalinisation · Ion trapping · Oil of wintergreen · EXTRIP salicylate

Salicylate (aspirin) poisoning — the uncoupling of the oxidative phosphorylation and the direct stimulation of the medullary respiratory centre producing the classic mixed respiratory alkalosis and the high-anion-gap metabolic acidosis. The clinical features (the tinnitus, the hyperpnoea, the hyperthermia, the pulmonary oedema, the seizures). The decontamination, the urinary alkalinisation (the sodium bicarbonate to a urine pH of 7.5 to 8.0 — the ion-trapping of the weak acid), and the haemodialysis for the severe (the EXTRIP criteria). The danger of the intubation without the maintenance of the hyperventilation.

high21 referencesUpdated 19 Aug 202613 min readVerification in progress

Practise this topic

  • 8 MCQs

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

CICMFFICMEDIC
On this page
Study tools

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

CICMFFICMEDIC
The one-line answer

Salicylate poisoning produces the classic mixed respiratory alkalosis and high-anion-gap metabolic acidosis — the respiratory alkalosis from direct medullary stimulation, the metabolic acidosis from uncoupling of oxidative phosphorylation. Management escalates in three steps: activated charcoal, urinary alkalinisation (sodium bicarbonate to a urine pH of 7.5 to 8.0, with potassium repletion mandatory), and haemodialysis for the severe case per the EXTRIP criteria. The single most lethal intervention is intubation without matched hyperventilation — losing the compensatory respiratory alkalosis drives salicylate into the brain.[1]

Meet the patient

A 29-year-old woman is brought to the emergency department by ambulance after an intentional overdose of three hundred aspirin tablets. She is agitated, breathing deep and fast, and pressing her palms against her ears for the ringing. Her blood gas shows the classic mixed respiratory alkalosis and high-anion-gap metabolic acidosis. The serum salicylate level is 98.2 mg per dL — about 7.1 mmol per litre — and she is already confused.[19]

The two questions that decide her next hour are the two that decide every salicylate overdose: is her own hyperventilation keeping her alive? and does she already meet a threshold for extracorporeal treatment? With altered mental status and a level above 90 mg per dL she meets EXTRIP indications on both counts. The moment you sedate or intubate her, you take over that first question — and if you get it wrong, she arrests. Hold those two and everything below slots into place.[1]

ICU Fellowship (CICM) Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the ICU Fellowship (CICM) fellowship library.

Sign in to continueSee pricing
References21ShowHide
  1. [1]Juurlink DN, Gosselin S, Kielstein JT, et al. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup Ann Emerg Med, 2015.PMID 25986310
  2. [2]Weigel B, Davis C, Bryant SM Urinary Alkalinization for Salicylate Poisoning Is Infrequently Measured nor Achieved Am J Ther, 2025.PMID 40266330
  3. [3]Proudfoot AT, Krenzelok EP, Brent J, et al. Does urine alkalinization increase salicylate elimination? If so, why? Toxicol Rev, 2003.PMID 15181662
  4. [4]Palmer BF, Clegg DJ. Salicylate Toxicity N Engl J Med, 2020.PMID 32579814
  5. [5]Hoegberg LCG, Shepherd G, Wood DM, et al. Systematic review on the use of activated charcoal for gastrointestinal decontamination following acute oral overdose Clin Toxicol (Phila), 2021.PMID 34424785
  6. [6]Mullins ME, Kraut JA. The Role of the Nephrologist in Management of Poisoning and Intoxication: Core Curriculum 2022 Am J Kidney Dis, 2022.PMID 34895948
  7. [7]O'Keefe M, Stanton M, Feldman R. Incidence of rebound salicylate toxicity following cessation of urine alkalinization Clin Toxicol (Phila), 2023.PMID 37427892
  8. [8]Lam RPK, Chan CK, Tse ML. The trajectory of serum salicylate concentrations after ingestion of medicinal oil containing methyl salicylate Clin Toxicol (Phila), 2024.PMID 39387701
  9. [9]Berggren J, Jones C, Katz KD. Severe Salicylate Poisoning Due to Teaberry Flavoring Ingestion: A Case Report J Emerg Med, 2025.PMID 39952819
  10. [10]McDonald BA, Conlon M, Ulici A. Tracheal Intubation and Mechanical Ventilation in Adults with Severe Salicylate Poisoning J Emerg Med, 2024.PMID 39030088
  11. [11]McCabe DJ, Lu JJ. The association of hemodialysis and survival in intubated salicylate-poisoned patients Am J Emerg Med, 2017.PMID 28438446
  12. [12]Fernando SM, Charbonneau V, Rosenberg H. Hypercapnea and Acidemia despite Hyperventilation following Endotracheal Intubation in a Case of Unknown Severe Salicylate Poisoning Case Rep Crit Care, 2017.PMID 28465843
  13. [13]Wong A, Mac K, Aneman A. Modern Intermittent Haemodialysis (IHD) is an Effective Method of Removing Salicylate in Chronic Topical Salicylate Toxicity J Med Toxicol, 2016.PMID 26334327
  14. [14]Hoegberg LCG, Gosselin S, Buckley NA, et al. Recommendations from the Clinical Toxicology Recommendations Collaborative on the administration of activated charcoal in acute oral overdose Clin Toxicol (Phila), 2026.PMID 41906697
  15. [15]Dugandzic RM, Tierney MG, Dickinson GE, et al. Evaluation of the validity of the Done nomogram in the management of acute salicylate intoxication Ann Emerg Med, 1989.PMID 2817562
  16. [16]Wortzman DJ, Grunfeld A. Delayed absorption following enteric-coated aspirin overdose Ann Emerg Med, 1987.PMID 3826813
  17. [17]American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning J Toxicol Clin Toxicol, 1999.PMID 10584586
  18. [18]Proudfoot AT, Krenzelok EP, Vale JA. Position Paper on urine alkalinization J Toxicol Clin Toxicol, 2004.PMID 15083932
  19. [19]Peketi SH, Upadrista PK, Cadet B, et al. Salicylate Poisoning and Rebound Toxicity Cureus, 2024.PMID 38746490
  20. [20]Mayer AL, Sitar DS, Tenenbein M. Multiple-dose charcoal and whole-bowel irrigation do not increase clearance of absorbed salicylate Arch Intern Med, 1992.PMID 1739372
  21. [21]Meredith TJ, Vale JA. Non-narcotic analgesics. Problems of overdosage Drugs, 1986.PMID 3552583

Test yourself

Practise what you just read

  • 8 MCQs
ICU Fellowship (CICM) Pro

$29/ monthor $279 / year

The complete ICU Fellowship (CICM) library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousRecreational & Novel Psychoactive SubstancesToxicologyNextSerotonin Syndrome & Neuroleptic Malignant SyndromeToxicology